Psychosis

Suspected agents: Cs, FQs, H

Visual or auditory hallucinations, delusions, paranoia, and bizarre behaviour are hallmarks of psychosis. Caregivers should be familiar with these symptoms in order to allow early detection. History of psychosis is not a contraindication to the use of the above agents, though psychiatric symptoms are more likely to occur. Some patients may need antipsychotic medication throughout the duration of anti-TB therapy. Adverse effects are generally reversible upon discontinuation of treatment.

Cs is the medicine most commonly associated with psychosis; however psychotic symptoms may occur with H, FQs and Eto/Pto.

For acute psychosis:
– If the patient is at risk of harming himself/herself or others: urgent hospitalization.
– Stop the Cs.
– Treat the acute psychosis.
Cs may be resumed once the patient is no longer psychotic, usually at a lower dose. Some patients will not be able to tolerate re-initiation of Cs, and the use of other agents should be considered. Once all symptoms have resolved, antipsychotic therapy may often be tapered.

If Cs is continued, some patients will require antipsychotic therapy throughout treatment. In such patients, antipsychotic therapy may usually be slowly (not abruptly) discontinued upon completion of anti-TB therapy.

Whenever psychosis occurs in a patient taking Cs, check the creatinine. Cs is 100% renally excreted and if there is a decrease in renal function (elevated creatinine) this can results in toxic levels of Cs. In this case, a temporary suspension of Cs and re-introduction at a renally adjusted dose may be needed (see Appendix 12).